Illinois, 2021

Hail and Damaging Wind in Illinois, May 9, 2021

May 9, 2021 · NWS ILX · 2 events in 2 counties and zones

Elevated thunderstorms well north of a warm front produced isolated large hail and damaging wind gusts across south-central Illinois during the early morning hours of May 9th. The storms were mainly focused along and south of a Jacksonville to Flora line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Elevated thunderstorms well north of a warm front produced isolated large hail and damaging wind gusts across south-central Illinois during the early morning hours of May 9th. The storms were mainly focused along and south of a Jacksonville to Flora line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 9, 2:45 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 9, 2:45 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
345 AM CDT Sun May 9 2021

.SYNOPSIS...
Issued at 313 AM CDT Sun May 9 2021

Showers and storms are expected across the region this morning,
into the early afternoon. Heavy rainfall is still anticipated
across much of the local area this morning as the core of
precipitation shifts into central Illinois. Temperatures are
forecast to be cooler than previously forecast, due to cloud cover
and wet conditions today. Dry weather returns later today,
lingering into the first half of the week. A weak wave of moisture
is forecast to drop through northern Illinois Monday afternoon,
which could bring light shower activity to the northern half of
the state, otherwise dry weather persists through mid-week.
Temperatures for the week will remain below normal, with a couple
early mornings dipping back into the 30s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 313 AM CDT Sun May 9 2021

The large MCS has arrived into the Midwest, as heavy rainfall is
moving across northern half of Illinois. This is expected to
slowly drop into central Illinois over the next few hours, as the
main core of Low pressure shifts into the mid-Mississippi River
Valley. Some embedded thunderstorms are also occurring, however
the trend has begun to diminish as the storms exit the best area
of instability. The best instability will remain south of the ILX
CWA, which is highlighted by the south/southeastern progression of
the convective line of storms across central Missouri.

Through the morning, the northern edge of this system will finally
track along the northern edge of the CWA. This will track the core
of precipitation along the north central portion of Illinois.
Early reports of precip through 1am/06z were tracking slightly
higher than what was forecast, so bumped the precip totals back
closer to WPC projection. Amounts remain in the 1.5-2 inch range
around the region, with the possibility of a few higher (2.5 inch)
reports through the event. Otherwise south of the I-72 corridor
amounts are anticipated to be lower in the 1-1.5 inch range.

The overall track of this system has not changed within the
previous 24 hours, with the main core tracking through northern
Missouri early this morning. This track, and the southerly push
from the cold front north of the system, will push the Low along
the I-70 corridor this afternoon. This is where SPC has placed a
Marginal Risk of severe storms this afternoon. Otherwise, the main
story today will be cloud coverage and once again cooler
temperatures. Temps were dropped again with this package, as highs
north of the boundary will only reach the upper 40s to low 50s,
some highs might have already occurred in portions of eastern
Illinois. However across southern Illinois, south of the system,
highs this afternoon will climb back into the low 60s.

Tonight, skies are expected to clear, however will be monitoring a
weak mid level moisture band across northern Illinois. This is
expected to bring back some clouds to locations north of the I-72
corridor. Temperatures Monday morning are forecast to drop back
into the mid 30s across much of the area, with talk of another
Frost Advisory possible. Nothing was issued with this package as
further investigation was warranted from surrounding offices.

&&

.LONG TERM...(Monday through Saturday)
ISSUED AT 313 AM CDT Sun May 9 2021

Heading into Monday and throughout much of the week, dry weather
returns as High pressure builds. The only exception will be a
squeeze of pressure gradients Monday afternoon across northern and
central Illinois, as a weak wave slides through northern Illinois.
This wave is being driven by the upper Low in the northern Great
Lakes region. The wave, and excessive moisture remnant, could give
enough weak instability to produce light shower activity during
the afternoon.

Otherwise, High pressure is expected to hold any chance of
precipitation south of the Midwest throughout much of the week.
Temperatures however will remain on the cooler side, with highs in
the 60s...while a couple more days of morning lows in the 30s and
40s will be possible. Very rare to have a stretch of cooler
morning temps than what we are forecasting this week. Next chance
for precip appears on the horizon at the end of the week into the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM CDT Sat May 8 2021

Showers are quickly expanding across the area, with thunderstorms
still W-NW of our terminals. High res guidance continues to point
toward an MCS progressing across MO and clipping WC Illinois later
tonight. Storm chances will be present near our TAF sites after
midnight, for a 3-5hr window. MVFR to IFR ceilings and visbys
are forecast to develop quickly over the first couple hours of the
06z TAFs. BMI already dropped to 800FT cigs, so that trend has
already started. A tightened pressure gradient associated with
the system bringing precipitation will lead to gusty E-NE winds
the rest of the night into Sunday morning. Wind gusts of 25 to 30
kts are expected. A cold front is forecast to move through from
west to east Sunday morning, bringing an end to showers/storms
late in the morning or early afternoon. Flight categories should
improve to MVFR tomorrow afternoon, as cloud ceilings rise above
1K FT, with VFR conditions developing Sunday evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Shimon
Hazardous weather outlook, May 8, 2:16 PM CST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Sat May 8 2021

ILZ027>031-036>038-091100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
316 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are possible late this afternoon and especially tonight.
The risk for severe storms is low, although lightning hazards
will exist. Heavy rainfall is expected tonight, mainly late this
evening and overnight, with 1.25 to 1.5 inches of rain expected by
7 am Sunday.

East to northeast winds will increase to 20 to 25 mph, with gusts
of 30 to 35 mph during overnight, and continue Sunday morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will be possible early Sunday morning, with rain
diminishing during midday Sunday. Rainfall totals around 1.50
inches are forecast by noon Sunday, although locally higher
amounts are possible.

Frost will be possible overnight Sunday night into early Monday
morning, as temperatures cool into the mid to upper 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040>057-061-091100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-Shelby-
Vermilion-
316 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are possible late this afternoon and especially tonight.
The risk for severe storms is low, although lightning hazards
will exist. Heavy rainfall is expected tonight, mainly late this
evening and overnight, with 0.75 to 1.25 inches of rain expected
by 7 am Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will be possible into Sunday morning, with rain
diminishing during early Sunday afternoon. Rainfall totals
of 0.75 to 1.5 inches are forecast by mid Sunday afternoon,
although locally higher amounts are possible from I-72 north.

Frost will be possible overnight Sunday night into early Monday
morning, as temperatures cool into the mid to upper 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-091100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
316 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are possible late this afternoon and especially tonight
across southeast IL. The risk for severe storms is low, although
lightning hazards will exist.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms and moderate rain will be possible into mid
afternoon Sunday, with rain showers diminishing from the
northwest by late Sunday afternoon. There is a marginal risk of
severe thunderstorms with damaging wind gusts possible late Sunday
morning and early Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

07

The radar

The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
May 9, 3:50 AM CST to 3:55 AM CST
Where
Morgan County, 0.87 mi SW of Nortonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.560, -90.140

A large tree was blown down.

Hail, Clay

When
May 9, 5:15 AM CST to 5:20 AM CST
Where
Clay County, 0.54 mi W of Flora
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.670, -88.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958070, 958069.